Recurrent syncope attributed to torsade de pointes induced by worsened long QT interval after switching from peritoneal dialysis to hemodialysis: A case report
Katsunori Ishii1, Tatsuya Onuki1, Eri Nakamura2
1Division of Cardiology, Department of Medicine, Showa University Fujigaoka Hospital, Yokohama, Japan.
Abstract:
A 46-year-old female patient with chronic renal failure was admitted to our hospital to switch from peritoneal dialysis (PD) to hemodialysis (HD). She reported no history of syncope, but she experienced syncope with palpitation during and after HD following discharge. The 24-h Holter electrocardiography (ECG) detected no arrhythmia-inducing syncope. She was admitted to our hospital to receive shunting for HD. However, she developed torsade de pointes (Tdp)-induced syncope during HD and immediately received electrical cardioversion. Her 12-lead ECG demonstrated a QTc interval of 557 ms (QT: 457 ms), blood examination revealed 3.5 mEq/L of potassium and 8.5 mEq/L of calcium, and echocardiography showed an ejection fraction of 46 %, which was lower than before. The coronary artery was normal, and temporary right ventricular pacing therapy was immediately performed. Evocalcet was discontinued because it is known to induce long QT, and bisoprolol was initiated. Additionally, her potassium level was corrected. However, long QT in the sinus rhythm did not improve, and daily ECGs detected T-wave changes. Nonsustained Tdp with presyncope developed after HD while pacing off. Thus, an implantable cardioverter defibrillator was implanted. We present a case of recurrent Tdp-induced syncope related to worsened long QT after switching from PD to HD.
Learning Objective:
Prolonged QT intervals are caused by various factors and are more prevalent in patients undergoing hemodialysis (HD). The present case developed torsade de pointes-related syncope that was induced by worsened, prolonged QT interval after switching to HD. The worsening of long QT is mainly attributed to fluctuation in potassium levels before and after HD. Thus, carefully monitoring the QT interval and changes in the serum potassium level is crucial, particularly, when initiating HD.
More Related Videos
04:36Measurement of Tissue Oxygenation Using Near-Infrared Spectroscopy in Patients Undergoing Hemodialysis
Published on: October 2, 2020
18:11A Research Method For Detecting Transient Myocardial Ischemia In Patients With Suspected Acute Coronary Syndrome Using Continuous ST-segment Analysis
Published on: December 28, 2012
Related Concept Videos
Dialysis
Acute kidney injury develops suddenly and can be caused by pre-renal causes (e.g., hypovolemia, shock), intrinsic renal causes (e.g., acute tubular necrosis), or post-renal causes (e.g., urinary obstruction). In contrast, chronic renal failure progresses gradually over time and is often...
Antiarrhythmic Drugs: Class III Agents as Potassium Channel Blockers
Disturbances in Heart Rhythm
Arrhythmias are categorized by their speed, rhythm, and origin. A slow...
Heart Failure Drugs: Diuretics
Antiarrhythmic Drugs: Class I Agents as Sodium Channel Blockers
Class 1A Antiarrhythmic Drugs: These drugs work by moderately blocking sodium channels,...
Desensitization and Tachyphylaxis
